Alert archive / Georgia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 2, NWS Charleston, SC

February 6, 2004Evans County, Tattnall County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Feb 6, 2004, 4:48 PM EST for Evans County, Tattnall County, Georgia. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 6, 2004, 4:48 PM EST (21:48 UTC)
Expired
Feb 6, 2004, 5:00 PM EST
In force
12 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

Counties Evans County, GA, Tattnall County, GA

The radar

The Charleston,SC radar (KCLX), 106 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 6, 2:15 PM ESTTornado WatchSPC5 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 9.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2004-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2004-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
962 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
295 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 062148
SVRCHS
GAC109-267-062200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
447 PM EST FRI FEB 6 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EVANS COUNTY IN SOUTHEAST GEORGIA...
  TATTNALL COUNTY IN SOUTHEAST GEORGIA...

* UNTIL 500 PM EST

* AT 443 PM EST...RADAR INDICATED A SEVERE THUNDERSTORM ALONG A      
  LINE EXTENDING FROM HAGAN TO 3 MILES NORTHWEST OF MIDWAY TO 3      
  MILES WEST OF GLENNVILLE...OR ALONG A LINE EXTENDING FROM CLAXTON  
  TO 7 MILES SOUTH OF CLAXTON TO 12 MILES SOUTHEAST OF               
  REIDSVILLE...MOVING EAST AT 30 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...         
  CLAXTON...HAGAN...AND GLENNVILLE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON AT 843-747-5046.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCED WARNING. REMAIN ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY.

LAT...LON 3227 8202 3206 8201 3187 8211 3189 8192
          3207 8180 3225 8183

$$

PM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 6, 2:40 PM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Feb 6, 2:40 PM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
240 PM EST FRI FEB 6 2004

.PUBLIC...PRECIPITATION SHIELD TO THE WEST STEADILY PUSHING ENE AND
SHOULD ENCOMPASS MUCH IF NOT ALL THE CWFA BY 22Z. AHEAD OF IT...A
FEW CLOUD BREAKS ALLOWED MAINLY SOUTHERN PARTS OF THE CWFA TO HAVE
MAX TEMPS IN THE MID TO UPR 70S. THIS LIKELY PLAYED A PART IN
DESTABILIZING THE ATMOS AS SQUALL LINE NEAR TLH HAS FORMED NICELY
OVER THE PAST COUPLE HOURS AND IT WILL ONLY MOVE INTO FURTHER
DESTABILIZED AIR. LATEST MCD FROM SPC INDICATES CONTINUING
DESTABILIZATION AHEAD OF THE CDFNT WITHIN DEEP MOIST WARM SECTOR AND
HAVE COLLABORATED FOR A TORNADO WATCH FOR ALL COUNTIES EXCEPT MY
NORTHERNMOST 3 ATTM. (HAVE SENT UPDATED AFTN ZFP WITH TORNADO WATCH
HEADLINES). FCST SOUNDINGS INDICATE PWATS BETWEEN 1-1.5
INCHES...SWLY SFC WINDS...AND HELICITIES AROUND 300 THROUGH 06Z SAT.
AFTER 06Z...PWATS AND HELICITIES FALL DRASTICALLY AND SFC WINDS
BECOME W-NWLY THUS INDICATING A FROPA BETWEEN 05Z-08Z.

WITH THE PRECIP AND FRONT THROUGH THE CWFA BY SUNRISE SAT...UPR LVLS
DRY OUT FAIRLY QUICKLY BUT LLVL MOISTURE WILL BE PREVALENT IN THE
FORM OF STRATOCU THRU MOST OF THE DAY SAT SO WILL CONTINUE THE IDEA
OF UNDERCUTTING GUIDANCE MAX TEMPS. AS THE H5 TROF AXIS MOVES
OFFSHORE...STRENGTHENING CAA WILL OVERCOME ANY DOWNSLOPING EFFECTS
SO MAXES WILL ONLY REACH THE LOW TO MID 50S. HIGH PRES THEN MOVES
ACROSS THE AREA SAT NIGHT INTO SUN WHICH WILL FINALLY LESSEN THE
PRES GRAD OVER THE AREA AND ALSO ALLOW FOR GOOD RAD
COOLING...DROPPING TEMPS TO OR BELOW THE FREEZING MARK SUN MORNING
FOLLOWED BY MAX TEMPS IN THE 50S AGAIN SUN AFTN AS COOLER AIRMASS
SETTLES IN PLACE.

HIGH PRES LASTS THRU SUN NIGHT THEN ANOTHER COASTAL TROF FORMATION
IS TO OCCUR MON MRNG. TROF LOOKS TO REMAIN RIGHT ALONG AND OFFSHORE
THUS PREVENTING ANY MAJOR WARMUP FOR THE START OF NEXT WEEK. THE
TROF THEN GETS PUSHED OFFSHORE BY A SFC LOW COMING OUT OF THE
GULF...ACROSS FL...AND INTO THE WATERS JUST OFF THE CAROLINA COAST.
WILL CONTINUE WITH CHC POPS FOR THIS EVENT THOUGH EACH MODEL RUN IS
FAIRLY CONSISTENT WITH ITS FORMATION AND PROGRESSION.

ONCE THE LOW MOVES FURTHER NE AND INTO THE ATLC WED NIGHT AND
THU...HIGH PRES ONCE AGAIN DOMINATES SO THE LATTER HALF OF NEXT WEEK
LOOKS DRY WITH TEMPS NEAR MEX VALUES.

&&

.MARINE...WILL CARRY HEADLINE FOR TORNADO WATCH 9 FOR COASTAL ZONE
AMZ354 AND AMZ352. COLD FRONT WILL MOVE THROUGH THE MARINE ZONES
THIS EVENING...CLEARING THE ZONES BY 06Z. GRADIENT WILL REMAIN TIGHT
AFTER THE FRONT PASSES. EXPECT SMALL CRAFT CONDITIONS TO CONTINUE
INTO MOST OF SATURDAY. WINDS WILL DECREASE SATURDAY NIGHT INTO
SUNDAY AS MIDWEST SURFACE RIDGE BUILDS IN. THE HIGH WILL MOVE OFF
THE COAST ON MONDAY. MODELS ARE DEVELOPING A COASTAL TROF ON MONDAY
BUT WINDS WILL BE IN THE 5-15 KNOT RANGE. A COLD FRONT WILL PASS
THROUGH THE WATERS MONDAY NIGHT AND WILL LINGER JUST SOUTH OF THE
AREA ON TUESDAY WITH A NORTH TO NORTHEAST FLOW. A WAVE ON THE FRONT
WILL PASS JUST SOUTHEAST OF THE AREA TUESDAY NIGHT. THE LOW WILL
PULL THE FRONT DOWN THROUGH THE MARINE ZONES EARLY WEDNESDAY WITH A
RESULTING NORTH TO NORTHEAST FLOW.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...SMALL CRAFT ADVISORY AMZ354-374.
     TORNADO WATCH GAZ087-088-099>101-114>119-137>141 UNTIL 00Z.
     TORNADO WATCH AMZ354 UNTIL 00Z.
SC...SMALL CRAFT ADVISORY AMZ330-350-352.
     WIND ADVISORY FOR LAKE MOULTRIE SCZ045.
     TORNADO WATCH SCZ040-042-043-047>049-051 UNTIL 00Z.
     TORNADO WATCH AMZ352 UNTIL 00Z.

&&

JPC/HSA
Hazardous weather outlook, Feb 6, 2:22 PM EST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
222 PM EST FRI FEB 6 2004

AMZ330-350-352-354-370-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-062300-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON...
HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE...
METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE...
RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN...
SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
222 PM EST FRI FEB 6 2004

...TORNADO WATCH FOR MUCH OF SOUTHEAST SOUTH CAROLINA AND SOUTHEAST
GEORGIA UNTIL 7 PM EST...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.SEVERE THUNDERSTORMS...A TORNADO WATCH IS IN EFFECT FOR MUCH OF
SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA UNTIL 7 PM EST. REFER
TO THE LATEST SEVERE WEATHER OUTLOOK AND TORNADO WATCH PRODUCTS FOR
ADDITIONAL INFORMATION.

.LAKE WINDS...A WIND ADVISORY IS IN EFFECT FOR LAKE MOULTRIE. STRONG
LOW LEVEL WINDS WILL MIX DOWN TO THE SURFACE TODAY AND CONTINUE
THROUGH SATURDAY. REFER TO THE LATEST RECREATIONAL FORECAST FOR MORE
INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS REQUESTED AT THIS TIME.

In the hours before

Special weather statement, Feb 6, 3:32 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
332 PM EST FRI FEB 6 2004

GAZ087-062100-
JENKINS-
332 PM EST FRI FEB 6 2004

...STRONG THUNDERSTORMS WILL IMPACT JENKINS COUNTY THROUGH 400 PM
EST...

AT 332 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 8
MILES NORTHWEST OF PERKINS TO 15 MILES WEST OF THRIFT...MOVING EAST
AT 40 MPH. THESE STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND FOUR POINTS AND SCARBORO THROUGH 400 PM EST.

SMALL HAIL...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF
35 TO 45 MPH CAN BE EXPECTED.

A TORNADO WATCH IS ALSO IN EFFECT UNTIL 700 PM. PLEASE REMEMBER THAT
IN SITUATIONS SUCH AS THIS THAT TORNADOES CAN FORM WITH LITTLE OR NO
WARNING. PLEASE BE PREPARED TO REACT QUICKLY IF TORNADOES OR SEVERE
WEATHER OCCURS.

PM
Special weather statement, Feb 6, 4:23 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
423 PM EST FRI FEB 6 2004

GAZ099-114-062200-
CANDLER-TATTNALL-
423 PM EST FRI FEB 6 2004

...STRONG THUNDERSTORMS WILL IMPACT TATTNALL COUNTY AND CANDLER
COUNTY THROUGH 500 PM EST...

AT 423 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BAND OF STRONG THUNDERSTORMS...EXTENDING FROM 9 MILES WEST OF ALINE
TO 5 MILES WEST OF ALTAMAHA...OR ALONG A LINE EXTENDING FROM 15
MILES WEST OF METTER TO 12 MILES NORTH OF BAXLEY. MOVEMENT WAS EAST
AT 35 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN
AND AROUND CANOE...REIDSVILLE...METTER...UNION AND GLENNVILLE
THROUGH 500 PM EST.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

A TORNADO WATCH IS ALSO IN EFFECT UNTIL 700 PM EST. CONDITIONS
REMAIN FAVORABLE FOR TORNADOES TO FORM WITH LITTLE OR NO ADVANCE
NOTICE. BE PREPARED TO ACT QUICKLY IF SEVERE WEATHER DEVELOPS.

PM
Special weather statement, Feb 6, 4:41 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
441 PM EST FRI FEB 6 2004

GAZ099-100-114>116-137-138-062215-
BULLOCH-CANDLER-EVANS-INLAND BRYAN-INLAND LIBERTY-LONG-TATTNALL-
441 PM EST FRI FEB 6 2004

...STRONG THUNDERSTORMS WILL IMPACT LONG COUNTY...EVANS COUNTY...
TATTNALL COUNTY...CANDLER COUNTY...BULLOCH COUNTY...BRYAN COUNTY AND
LIBERTY COUNTY THROUGH 515 PM EST...

AT 441 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS...EXTENDING FROM 4 MILES NORTHWEST
OF METTER TO 6 MILES SOUTHWEST OF CLAXTON TO 13 MILES SOUTH OF
REIDSVILLE...MOVING EAST AT 30 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
METTER...REIDSVILLE...MIDWAY...MANASSAS...HUGHLAND...COLLINS...
COBBTOWN...CANOE...PORTAL AND BAY BRANCH THROUGH 515 PM EST.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

A TORNADO WATCH IS ALSO IN EFFECT UNTIL 700 PM EST. CONDITIONS
REMAIN FAVORABLE FOR TORNADOES TO FORM WITH LITTLE OR NO ADVANCE
NOTICE. BE PREPARED TO ACT QUICKLY IF SEVERE WEATHER DEVELOPS.

PM
Local storm report, Feb 6, 4:47 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
447 PM EST FRI FEB 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     REIDSVILLE              32.09N 82.12W
02/06/2004                   TATTNALL           GA   EMERGENCY MNGR

            CAR WINDOWS BLOWN OUT. CHAIN LINK FENCES BLOWN DOWN.

&&

RJB

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 3:49 PM ESTTornado WarningCHSJenkins26 min
Feb 6, 5:13 PM ESTSevere Thunderstorm WarningCHSBryan, Effingham32 min
Feb 6, 5:34 PM ESTSevere Thunderstorm WarningCHSChatham41 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.